Colon and rectum
Open the colon and rectum pop-up dialog
Pseudomembranous colitis (SOO-doe-mem-bruh-nus), also called antibiotic-associated colitis or C. difficile colitis, is an inflammation of the large intestine associated with an overgrowth of the bacteria Clostridioides difficile (formerly Clostridium difficile) – often denoted as C diff.
- This C. difficile overgrowth is often related to a recent hospitalization or antibiotic treatment. C. difficile infections are more common in people over 65 years of age.
The signs and symptoms of pseudomembranous colitis can include:
- Watery diarrhea
- Abdominal cramps, pain, or tenderness
- Pus or mucus in your stool
Your body normally keeps the many bacteria in your colon in a naturally healthy balance, but antibiotics and other drugs can upset that balance. Pseudomembranous colitis occurs when certain bacteria – usually C. difficile – outgrow other bacteria that they normally control. Some of the toxins produced by C. difficile, normally only present in small amounts, reach levels high enough to damage the colon.Pseudomembranous colitis Treatment Khammam
While almost all antibiotics can cause pseudomembranous colitis, some antibiotics are more commonly associated with pseudomembranous colitis than others, including:
- Fluoroquinolones such as ciprofloxacin (Cipro) and levofloxacin
- Penicillins such as amoxicillin and ampicillin
- Clindamycin (Cleocin)
- Cephalosporins such as cefixime (Suprax)
Factors that can increase your risk of pseudomembranous colitis include:
- Take antibiotics
- Stay in the hospital or nursing home
- Increased age, especially over 65 years
- Do you have a weakened immune system?
- Have bowel diseases like inflammatory bowel disease or colon cancer
- Bowel surgery
- Receiving chemotherapy for cancer
To prevent the spread of C. difficile, hospitals and other healthcare facilities follow strict infection control guidelines. If you have a friend or family member in a hospital or nursing home, don’t be afraid to remind caregivers to follow recommended precautions.
Preventive measures include:
- Wash your hands. Health workers should practice good hand hygiene before and after treating anyone in their care. In the event of a C. difficile outbreak, using soap and warm water is a better choice for hand hygiene as alcohol-based hand sanitizers are not effective at killing C. difficile spores. Visitors should wash their hands with soap and lukewarm water before and after leaving the room or using the bathroom.
- Contact precautions. People hospitalized with C. difficile have a private room or share a room with someone with the same illness. Hospital staff and visitors wear disposable gloves and isolation gowns in the room for at least 48 hours after the diarrhea has stopped.
- Thorough cleaning. In all environments, all surfaces should be thoroughly disinfected with a product containing bleach to destroy C. difficile spores.Pseudomembranous colitis Treatment Khammam